Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 48, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 22, 2014, 1:16 AM CDT for Osborne County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2014, 1:16 AM CDT (06:16 UTC)
- Expired
- May 22, 2014, 1:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:33 AM CDT, 43 minutes earlier.
Area forecast discussion, May 22, 12:33 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1233 AM CDT THU MAY 22 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 310 PM CDT WED MAY 21 2014 SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON ACROSS THE HIGH PLAINS AND ALONG THE FRONTAL BOUNDARY TO OUR SOUTHWEST. WITH PLENTY OF INSTABILITY TO WORK WITH...ESPECIALLY ACROSS MUCH OF NORTH CENTRAL KANSAS...EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP AS THE UPPER LEVEL WAVE ACROSS NORTHERN NEW MEXICO LIFTS INTO THE CENTRAL PLAINS THIS EVENING AND OVERNIGHT. EXPECT THE POSSIBILITY FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP ESPECIALLY ACROSS OUR SOUTHERN COUNTIES...AS THERE IS A SHARP DECREASE IN BOTH INSTABILITY AND SHEAR AS YOU WORK FURTHER NORTH. SPC MESOANALYSIS PAGE SHOWS THIS NICELY...AND NOT SURPRISED THAT THE SLIGHT RISK FOR SEVERE STORMS WAS SHIFTED A BIT CLOSER TO THE STATE LINE WITH THE LATEST UPDATE. THAT SAID...CANNOT COMPLETELY RULE OUT A STRONG STORM SOUTH OF I80 AND NORTH OF THE STATE LINE OVERNIGHT AS THE STORMS SPREAD NORTH...BUT BEST POTENTIAL FOR SEVERE WEATHER IS DEFINITELY FURTHER SOUTH ACROSS NORTH CENTRAL KANSAS. WHILE MODEL GUIDANCE IS STILL HIT AND MISS WITH ACTIVITY OVERNIGHT...LATEST NAM/RAP/HRRR ALL INDICATE AT LEAST SCATTERED ACTIVITY...SO CONFIDENCE IS INCREASING THAT MOST AREAS WILL SEE SOME ACTIVITY BY DAYBREAK THURSDAY. THEN AS WE TRANSITION INTO THE DAYTIME HOURS...THERE MAY BE A BRIEF LULL IN ACTIVITY...BUT YET ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED BY AFTERNOON...AND KEPT THE POTENTIAL FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH THE DAYTIME HOURS. WITH INCREASED CLOUD COVER AND SOME SHOWERS AROUND...EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER ACROSS THE AREA ON THURSDAY...GENERALLY IN THE MID TO UPPER 70S ACROSS THE NORTH...AND LOWER 80S ACROSS NORTH CENTRAL KANSAS. ONCE AGAIN...COULD SEE A STRONG THUNDERSTORM ON THURSDAY...BUT BETTER SHEAR AND INSTABILITY IS EXPECTED TO BE JUST WEST OF OUR FORECAST AREA AT THIS TIME. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 PM CDT WED MAY 21 2014 MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS NEARLY EVERY PERIOD AND TEMPERATURES. AN UPPER LEVEL LOW IN THE SOUTHERN ROCKIES WILL MOVE FROM THE ROCKIES INTO THE PLAINS THROUGH TUESDAY. WHILE THE UPPER LOW IS IN THE ROCKIES...THERE WILL BE SEVERAL WAVES THAT MOVE INTO THE AREA THROUGH SATURDAY. EACH OF THE WAVES HAS THE POTENTIAL FOR PRODUCING SOME SHOWERS AND THUNDERSTORMS. IT CERTAINLY WILL NOT BE RAINING ALL OF THE TIME...BUT AS EACH WAVE MOVES THROUGH THERE IS SOME POTENTIAL. THROUGH THE END OF THE WEEK...THE BEST CHANCES WILL BE LIKELY BE DURING THE AFTERNOONS NEAR A NEARLY STATIONARY FRONT ACROSS KANSAS. THEN DURING THE NIGHT TIME THUNDERSTORMS FROM THE HIGH PLAINS WILL MOVE INTO THE AREA. INTO THE WEEKEND THE UPPER LOW MOVES OUT OF THE ROCKIES AND THE STATIONARY FRONT SINKS TO THE SOUTH AND WEAKENS. THERE IS STILL PLENTY OF MOISTURE AROUND AND THUNDERSTORM CHANCES WILL CONTINUE FOR THE WEEKEND. FOR MONDAY AND TUESDAY THE UPPER LOW WEAKENS A LITTLE BUT THE TROUGH IS ACROSS THE CENTRAL PLAINS. WILL CONTINUE THE THUNDERSTORM CHANCES...BUT BY TUESDAY THE PRECIPITATION WILL FINALLY START TO MOVE EAST OF THE AREA. WITH THE TROUGH TO THE EAST...WILL LEAVE DRY CONDITIONS ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES WILL BE FAIRLY STEADY THROUGH THE PERIOD WITH UPPER 70S TO LOWER 80S FOR HIGHS AND AROUND 60 FOR LOWS. && .AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1232 AM CDT THU MAY 22 2014 REST OF TONIGHT: MULTI-LAYERED VFR CLOUDS WILL INVADE AND DESCEND WITH MVFR RAIN MOVING IN BY 08Z. CANT RULE OUT SOME THUNDER BUT WILL AMEND THE TAF TO INCLUDE TSRA IF TRENDS WARRANT. WINDS WILL REMAIN NE-ENE BELOW 10 KTS. CONFIDENCE: HIGH THU: RAIN WILL END PRIOR TO DAYBREAK LEAVING VFR CONDITIONS. MOST OF THE DAY SHOULD BE DRY. NOT SURE EXACTLY WHEN OR IF TSTMS WILL REDEVELOP AS A FORCING MECHANISM IS LACKING. WINDS WILL SHIFT TO THE E AROUND 10 KTS. CONFIDENCE: MEDIUM THU EVE: VFR BUT THERE IS A CHANCE SHWRS/TSTMS COULD MOVE IN. CONFIDENCE: LOW && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ROSSI LONG TERM...JCB AVIATION...HALBLAUB
Hazardous weather outlook, May 22, 1:10 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 110 AM CDT THU MAY 22 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 230615- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 110 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS PARTS OF THE OUTLOOK AREA THE REST OF THE NIGHT. NO SEVERE THUNDERSTORMS WILL OCCUR. HOWEVER...THERE IS POTENTIAL FOR STRONG STORMS OVER NORTH-CENTRAL KANSAS...WHERE SMALL HAIL AND GUSTS TO AROUND 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS MOST OF THE OUTLOOK AREA THROUGH NEXT TUESDAY. STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF THE NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
In the hours before
Special weather statement, May 21, 11:03 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1103 PM CDT WED MAY 21 2014 KSZ005-017-NEZ082-083-220515- PHILLIPS-ROOKS-FURNAS-HARLAN- INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON... CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...ORLEANS 1103 PM CDT WED MAY 21 2014 ...THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AND SOUTHWEST... AT OF 1100 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE NOTED OVER PORTIONS OF NORTHWEST KANSAS...QUICKLY MOVING TO THE EAST AND NORTHEAST. AT ITS CURRENT SPEED AND TRACK...THIS THUNDERSTORM ACTIVITY...IF IT HOLDS TOGETHER...WILL LIKELY IMPACT ROOKS AND PHILLIPS COUNTIES IN NORTH CENTRAL KANSAS...AND FURNAS AND HARLAN COUNTIES IN SOUTH CENTRAL NEBRASKA MOST LIKELY BETWEEN 1130 AND MIDNIGHT. IF AND WHEN THIS THUNDERSTORM ACTIVITY REACHES THE AREA...RESIDENTS WILL NEED TO BE PREPARED FOR STRONG THUNDERSTORM WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...AND PERHAPS LARGE HAIL. BRYANT
Special weather statement, May 21, 11:50 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1150 PM CDT WED MAY 21 2014
KSZ005-017-NEZ082-083-220530-
PHILLIPS KS-ROOKS KS-HARLAN NE-FURNAS NE-
1150 PM CDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...ROOKS...SOUTHERN
HARLAN AND FURNAS COUNTIES UNTIL 1230 AM CDT...
AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF NORTON
TO NEAR CALVERT TO 7 MILES SOUTH OF LOGAN TO 9 MILES SOUTHWEST OF
PALCO...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PLAINVILLE...STOCKTON...ALMA...CAMBRIDGE...OXFORD...
BEAVER CITY...LOGAN...ORLEANS...PALCO...STAMFORD...LONG ISLAND...
PRAIRIE VIEW...DAMAR...ZURICH...GLADE...WILSONVILLE...HUNTLEY...SPEED
AND HENDLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3914 9960 4000 9963 4000 10015 4029 10020
4030 10019 4023 9925 3913 9924
TIME...MOT...LOC 0449Z 225DEG 35KT 3991 9997 3980 9973 3956 9962 3914
9966
BRYANTSpecial weather statement, May 22, 12:32 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1232 AM CDT THU MAY 22 2014 KSZ005-017-NEZ082-083-220645- PHILLIPS-ROOKS-FURNAS-HARLAN- INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON... CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...ORLEANS 1232 AM CDT THU MAY 22 2014 THUNDERSTORMS...WILL CONTINUE OVER THE AREA THROUGH 145 AM CDT. BRIEF WIND GUSTS TO AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...PERIODIC SMALL HAIL AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY AS IT MOVES THROUGH THE AREA. BRYANT
Special weather statement, May 22, 12:55 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1255 AM CDT THU MAY 22 2014 KSZ006-018-220645- OSBORNE KS-SMITH KS- 1255 AM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND OSBORNE COUNTIES UNTIL 145 AM CDT... AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AGRA TO 6 MILES SOUTHEAST OF KIRWIN TO NEAR NATOMA...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SMITH CENTER...OSBORNE...DOWNS...KENSINGTON...NATOMA...LEBANON... GAYLORD...ALTON...PORTIS...ATHOL...HARLAN...CEDAR AND BELLAIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3999 9905 3999 9852 3913 9849 3913 9903 TIME...MOT...LOC 0555Z 264DEG 27KT 3991 9916 3958 9907 3916 9906 BRYANT
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:50 PM CDT | Special Weather Statement | GID | Furnas, Harlan | 40 min |
| May 22, 2:09 AM CDT | Special Weather Statement | GID | Adams, Nuckolls, Webster | 36 min |
| May 22, 12:55 AM CDT | Special Weather Statement | GID | Osborne, Smith | 50 min |
| May 22, 1:47 AM CDT | Special Weather Statement | GID | Jewell, Mitchell | 43 min |
| May 22, 2:29 AM CDT | Special Weather Statement | GID | Jewell, Mitchell | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.